Cases reported "Myoglobinuria"

Filter by keywords:



Retrieving documents. Please wait...

1/258. "Abdominal crunch"-induced rhabdomyolysis presenting as right upper quadrant pain.

    A young, active duty sailor presented with right upper quadrant abdominal pain. history, physical, and laboratory findings initially suggested cholecystitis or related disease. Further evaluation found myoglobinuria and a recently increased exercise program, leading to the diagnosis of exercise-induced right upper abdominal wall rhabdomyolysis. Although not a common cause of abdominal pain, this diagnosis should be considered in the patient with abdominal pain and a recently increased exercise program, particularly exercises of the abdominal wall such as "abdominal crunches." ( info)

2/258. Respiratory chain deficiency presenting as recurrent myoglobinuria in childhood.

    myoglobinuria is an abnormal urinary excretion of myoglobin due to an acute destruction of skeletal muscle fibres. Several metabolic diseases are known to account for myoglobinuria including defects of glycolysis and fatty acid oxidation. Here, we report on respiratory chain enzyme deficiency in three unrelated children with recurrent episodes of myoglobinuria and muscle weakness (complex I: one patient, complex IV: two patients). All three patients had generalized hyporeflexia during attacks, a feature which is not commonly reported in other causes of rhabdomyolysis. Studying respiratory chain enzyme activities in cultured skin fibroblasts might help diagnosing this condition, especially when acute rhabdomyolysis precludes skeletal muscle biopsy during and immediately after episodes of myoglobinuria. ( info)

3/258. Non-traumatic acute rhabdomyolysis.

    A boy developed sudden severe generalized muscle stiffness, bulbar weakness and passed dark coloured urine. Laboratory tests revealed marked elevation of creatinine kinase(CK) levels and myoglobinuria. Histopathology of quadriceps muscle showed features of acute rhabdomyolysis. Patient made complete clinical recovery over a period of three weeks and CK returned to normal level. The possible aetiologies of non-traumatic rhabdomyolysis are discussed and the relevant literature reviewed. ( info)

4/258. Muscle phosphofructokinase deficiency (Tarui's disease): report of a case.

    A 14-year-old girl had an acute episode of rhabdomyolysis after vigorous exercise and seizures. Laboratory studies revealed elevated creatine phosphokinase (CPK) activity and myoglobinuria without acute renal failure, as well as mild indirect hyperbilirubinemia, and hyperuricemia. The elevated CPK activity, mild indirect hyperbilirubinemia, and hyperuricemia persisted during a 10-month follow-up period, during which chronic hemolysis without overt anemia was also noted. A muscle biopsy specimen from the left biceps muscle revealed occasional muscle fiber necrosis and mild excess of glycogen accumulation on periodic acid-Schiff staining. Histochemical reactions were negative with phosphofructokinase (PFK) stain when fructose-6-phosphate was used as the substrate, but positive when fructose 1,6-bisphosphate was used as the substrate. These findings confirmed the diagnosis of muscle PFK deficiency (Tarui's disease), which is a defect of glycolysis in muscles and erythrocytes. Less than 40 such patients have been reported to date. When a specific metabolic myopathy is suspected in children with rhabdomyolysis, symptoms of hemolysis should also be sought to identify Tarui's disease. To the best of our knowledge, this is the first case of Tarui's disease identified in taiwan. ( info)

5/258. rhabdomyolysis in association with Duchenne's muscular dystrophy.

    PURPOSE: To present a case of rhabdomyolysis which developed in a child with a known history of Duchenne's muscular dystrophy, following an anesthetic which included sevoflurane. CLINICAL FEATURES: An 11 yr old boy with a known history of Duchenne's muscular dystrophy underwent anesthesia for strabismus repair. The anesthetic consisted of sevoflurane and nitrous oxide without the use of a muscle relaxant. His postoperative course was complicated by a complaint of heel pain and the development of myoglobinuria. He was treated with dantrolene sodium and discharged home after two days, without further complication. CONCLUSION: Sevoflurane anesthesia has not been shown previously to be associated with the development of acute rhabdomyolysis in a child with a history of Duchenne's muscular dystrophy. As with halothane and isoflurane, the continued use of sevoflurane in the presence of Duchenne's muscular dystrophy should be questioned. ( info)

6/258. Case of the month: February 1999--54 year old man with severe muscle weakness.

    A 54 year old man developed rhabdomyolysis one year after beginning treatment with a combination of lovastatin (an HMGCoA reductase inhibitor) and niacin. Muscle biopsy showed a severe necrotizing myopathy affecting both fibre types. Recovery occured gradually with cessation of medication. The spectrum of cholesterol lowering agent myopathy may include delayed cases of unusual severity. ( info)

7/258. Noninvasive evaluation of adult onset myopathy from carnitine palmitoyl transferase II deficiency using proton magnetic resonance spectroscopy.

    OBJECTIVE: The adult onset metabolic myopathy of carnitine palmitoyl transferase II (CPT II) deficiency is under-recognized, in part due to variable degrees of enzyme deficiency and symptomatology, as well as limitations in means for noninvasive evaluation. We describe a proton magnetic resonance spectroscopy (MRS) technique, using a standard clinical magnetic resonance imaging scanner, to diagnose and help monitor the response to therapy in adult CPT II deficiency. methods: A 53-year-old woman presented with a long standing history of diffuse aching and fatigue provoked by high fat intake, fasting, or prolonged exertion. Muscle biopsy revealed myopathic features and a deficiency (33% of control) of CPT II activity with elevated palmitoyl carnitine. Proton MRS of the soleus muscle was performed using a 1.5 Tesla scanner before and during dietary therapy. RESULTS: Proton MRS revealed shortening of the transverse relaxation time (T2), consistent with increased acetylation of the carnitine pool. The symptoms resolved completely by treatment with frequent feedings of a high carbohydrate diet low in long chain fatty acids supplemented with medium chain triglycerides and L-carnitine. Recovery of normal muscle MRS and carnitine T2 relaxation was documented by the third month of therapy. CONCLUSION: Proton MRS is a novel, potentially useful, and readily available adjunct in the diagnosis and therapeutic monitoring of muscle CPT II deficiency. ( info)

8/258. rhabdomyolysis associated with near-drowning.

    A variety of conditions can lead to rhabdomyolysis. Only a few cases of rhabdomyolysis resulting from near-drowning exist in the literature. We describe a victim of near-drowning who developed rhabdomyolysis and acute renal failure requiring dialysis. We review the existing literature on near-drowning-induced rhabdomyolysis and discuss the possible pathogenesis. ( info)

9/258. Adam (MDMA) and Eve (MDEA) misuse: an immunohistochemical study on three fatal cases.

    Three fatal cases of MDMA/MDEA misuse have been examined. These referred to white males between 19 and 20 years of age, in which post-mortem toxicology showed the presence of MDMA (in one case), MDEA (in one case) and both (in one case). The clinical data were analysed and the histopathological findings were studied following immunohistochemical investigations. A complete immunohistochemical study has made it possible to demonstrate rhabdomyolysis and myoglobinuria with alterations of the organs typical of a DIC. Clinical, histopathological and toxicological data suggest that severe or fatal complications following ecstasy ingestion could be related to idiosyncratic response. ( info)

10/258. neuroleptic malignant syndrome due to promethazine.

    A 42-year-old man came to our emergency room hyperthermic (oral temperature, 42.4 degrees C), diaphoretic, and delirious. Other findings included labile blood pressure, sinus tachycardia (heart rate, 138/min), tachypnea (respiratory rate 34/min), muscle rigidity, and incontinence. Two days earlier, he had gone to a local clinic with complaints of abdominal pain, nausea, and vomiting. promethazine was prescribed, and this was the patient's only medication on admission. Laboratory studies showed leukocytosis, hypernatremia, metabolic acidosis, elevated creatinine phosphokinase level, elevated transaminase levels, azotemia, hyperkalemia, hyperphosphatemia, hypocalcemia, and myoglobulinuria. The clinical and laboratory findings were characteristic of the neuroleptic malignant syndrome, with promethazine as the offending agent. ( info)
| Next ->


Leave a message about 'myoglobinuria'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.